Announcement

Announcement Module
Collapse
No announcement yet.

Allergic to Plaquenil?

Page Title Module
Move Remove Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • Allergic to Plaquenil?

    Hi Everyone,

    I have been suffering from SLE and Sjogren's symptoms for a couple years now and was finally referred to a Rheumy for testing. Before even getting the labs back she said she thought I had SLE and SS. She put me on 400mg of Plaquenil once a day and said she would see me in three months.

    Now, about five days after starting the Plaquenil I broke out in this bumpy itchy rash all over my torso, arms and up to my scalp. I called the call nurse and the doc told me I was allergic to it and to stop taking it. Then, the nurse said the doctor had no further recommendations and would see me at my three month appt.

    WHAT???? I have been SUFFERING from intense joint pain in my knees, hips and hands every single day (except for a few weeks while on Prednisolone) for more than four months now. The thought of going another three months with no relief is depressing. I have four small children, a part time job and I am a full time student. I can't keep living like this.

    What else can I take in place of Plaquenil? Should I ask for something specific? Should I change doctors because this is a bad sign?

    I am so glad I found this web site. It is so nice to know I am not crazy and that all these symptoms are not just in my head!

    Andrea

  • #2
    Dear Andrea, Like you I am allergic to it. I had a really bad reaction and had to wait five months to start something else. I expect you will be given Mepacrine, more old fashioned but very good. I do sympathise,sounds like you have way too much to do.
    x Lola

    Comment


    • #3
      Hello there,

      I know, it is frustrating and I do understand where you're coming from! Unfortunately, if you are allergic there isn't much you can do straight off other than follow the doctor's orders.

      It took me years to get a diagnosis and treatment and I would have been upset too if I had been told to wait for three further months before being able to continue treatment.

      It is probabaly no consolation but plaquenil does take rather a while to kick in (months rather than weeks) so you would most likely have had to use some other kind of medication to control things until then anyway.

      Can you not go to your GP and ask him/her for something to try and control that joint pain? Had you not had any relief froms NSAIDs or something else previously?
      I had a slightly different problem in that I was only put on plaquenil and got to the stage where I couldn't walk due to pain. My GP saw me immediately and phoned through to the rheumy who told him her preferences for treatment.

      Otherwise I would just phone back again to the rheumy's office and explain to the nurse just how bad things are. And don't say "I'm in pain!", that is a very vague notion to them. Say "I can't do X, Y or Z", or "I'm not even able to do..."

      Just some suggestions, hope they help,
      hugs :hug:
      Katharine

      Comment


      • #4
        Hello Andrea

        I' m sorry that you have this bad reaction to the Plaquenil and I do think your doctor's reaction isn't specially caring and I might start looking round for another. Get back to her if you can and explain how much pain you are in and ask for relief meanwhile in any suitable way. Also ask why you can't have an earlier appointment in the circumstances.

        You do have to wait at least until the rash has cleared before starting any other disease modifying medicine or certainly one in the same family.
        That's so you know that any further or continuing reactions are due to whatever medicine you are taking.

        I wonder why a new med can't be started as soon as the rash has cleared. I have no medical training so I can't say why there should be so long a wait as 5 months before starting the alternative to Plaquenil, assuming that was the earliest on medical grounds and not just because that was the soonest the docs could get round to dealing with it.

        Apart from trying NSAID's to get as much relief as possible from pain I am pretty sure that Prednisone can used to help soothe and clear the rash. It would also provide you with some symptomatic relief by quickly dampening lupus inflammation. Prednisone has to be used sparingly but I think you should at least be offered the choice ! As you say, it is 3 months of your life and the effects of not being adequately medicated could be disastrous such as causing job loss

        The medicine Lola mentions is called Quinacrine in the USA. We both go to the same world famous lupus treatment centre in London which happens to have long used Quinacrine as part of its medicinal armoury for systemic disease, as opposed to its better known use for skin lupus.

        I have no idea how widespread its use for SLE is in the UK, but it is not all that common in the USA. I know many, perhaps more, cases when US doctors have refused to prescribe it for SLE than when they have proposed it of their own accord and many when they have refused to even consider the patent's' request.
        Try calling her to discuss further and if you get no joy, try seeking a second opinion, making sure you see a lupus specialist. Make sure you don't end up with no doctor at all. Also make sure you have copies of all relevant blood work and other tests to prove your diagnosis

        Let us know if you would like more info about Quinacrine. I am writing to my US doctor to ask if people who react to Plaquenil with skin rashes tend to be OK skinwise with Quinacrine. An older name for Quinacrine is Atabrine by the way, not to be confused with Aralen which is chloroquine .Although it is the same anti malarial family, it has different qualities from Plaquenil or Chloroquine. This means that it doesn't in general risk the same side effects and very often is a great alternative to Plaquenil or chloroquine.

        Let us know how you get on - we can provide good references to the use of Quinacrine in SLE if you need them. It sort of got forgotten about when it was replaced on the market by Plaquenil. It now has to be obtained from a compounding pharmacy or hospital pharmacy

        Good luck
        Clare

        Comment


        • #5
          Andrea,

          You have already been given excellent suggestions. I also think it is not acceptable that you have to wait 3 months before being prescribed something different. Sometimes our doctors in the USA will prescribe a short course of Prednisone to stamp down the worst symptoms. Either a medrol dose pack or a specific dose for a specific period of time. My rheumy has me take 40mg for 2 days and then 20mg for 10 days and then off. Perhaps she will even prescribe low dose prednisone till your next appointment.

          Take care,
          karen

          Comment


          • #6
            Sorry you can't take plaq. If your doctor is not prepared to consider other drugs, then you may do well to seek a second opinion.

            Can you ask for your three month appointment to be brought forward ?

            hope you feel better soon

            raglet
            Last edited by Raglet; 01-08-2008, 12:05 AM.

            Comment


            • #7
              I just wanted to let you know that I can truly feel your pain.

              I was allergic to the sulfate component of found in Plaquenil.

              audi

              Comment


              • #8
                That is a most unusual reaction since Plaquenil is not a sulfonamide anti biotic and the sulfate in its name isn't the sort known to cause allergic reactions - just for the record and to avoid the risk of general panic. Not to deny anybody's individual experience of course

                I am not a chemist but that is my understanding from all I have read over the years and articles explaining the difference between sulfa drugs, sulfur and sulfates. If I have got it wrong I'd like to be put right, since it's a matter of general interest and importance.

                If there was any relation with the 'sulfa' drugs far more people would not tolerate Plaquenil and it would be a very well documented risk.

                Take care
                Clare

                Comment

                Working...
                X